Virginia, 2007

Hail and Damaging Winds in Virginia, August 21, 2007

August 21, 2007 · NWS RNK · 35 events in 19 counties and zones

A frontal boundary to the northeast, kept an unstable environment over the area during the afternoon of August 21st. An upper disturbance passed overhead which helped to trigger numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary to the northeast, kept an unstable environment over the area during the afternoon of August 21st. An upper disturbance passed overhead which helped to trigger numerous thunderstorms. Some of of these storms were severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 9:26 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 9:26 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT TUE AUG 21 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS PARTS OF
THE AREA THROUGH MID WEEK BEFORE DISSIPATING. STRONG HIGH PRESSURE
SHOULD BUILD BACK IN FROM THE SOUTHWEST BY WEEKS END KEEPING HOT
AND HUMID WEATHER GOING INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WEDGE SLID FATHER DOWN THE EAST COAST OVERNIGHT...BUT IS
SHALLOWER THAN YDAYS AND IS BURNING OFF QUICKER. HAVE ADJUSTED
TEMPS UP A BIT THIS AFTERNOON. DRY GROUND WILL ALSO ALLOW TEMPS TO
JUMP QUICKLY WITH FULL SUN.

IMPRESSIVE WAVE OF SHOWERS AND STORMS (LEFTOVERS FROM ERIN) CURRENTLY
MOVING EAST THRU CENTRAL KY. ALTHOUGH MIXING MAY DISRUPT INFLOW
INTO THE SYSTEM AND WEAKEN IT DURING THE DAY...UPPER SUPPORT FOR
THE WAVE WILL LIKELY TRIGGER SCTD CONVECTION INTO OUR WESTERN
COUNTIES EARLY THIS AFTN AND SPREAD THEM EAST THRU THE AFTERNOON.
DRIER AIR OVER THE SOUTHSIDE VA AND NORTH-CENTRAL NC WILL LIMIT
CONVECTION THERE. BUMPED UP POPS OVER THE NORTH AND WEST FOR THE AFTN.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
SHORT WAVE MOVING OVER NORTH CAROLINA WILL ALLOW THE WEDGE TO SINK
BACK INTO THE REGION. THIS SHOULD BRING BACK A LOW DECK TO AREAS
EAST OF THE BLUE RIDGE. GOING INTO WEDNESDAY...NAM IS HANGING ON
TO THE DIRTY WEDGE A LITTLE LONGER THAN THE GFS...WHICH IS CAUSING
THE MET TO BE ABOUT 5F TO 10F COOLER THAN THE MAV. GFS IS SHOWING
A NORTHEASTERLY WIND WHICH WOULD SUGGESTION NAM IS NOT THAT MUCH
OF AN OUTLIER. WITH SOME QUESTIONS TO WHO IS RIGHT...I LOWERED
EASTERN TEMPS BELOW MAV BUT STILL KEEP THEM WARM. SOUTHEAST WV AND
EXTREME SW VA WILL REMAIN UNINFLUENCED BY THE WEDGE AND
CLOUDS...THEREFORE TEMPERATURES WILL WARM ABOVE NORMAL. ALSO IN
THE AREA...BOUNDARY AND AFTERNOON HEATING SHOULD IGNITE A FEW
THUNDERSTORMS AS FLOW BRIEFLY BACKS TO THE SOUTHWEST DURING THE
AFTERNOON. FLOW ALOFT BECOMES NORTHEASTERLY WEDNESDAY NIGHT AND
SHOWERS WILL DISSIPATE WITH LOSE OF HEATING.

THURSDAY...EVEN MORE OF A DIFFERENCE WITH THE MODELS AND THE WEDGE.
NAM IS HOLDING STRONG WITH THE WEDGE WHICH HAS TEMPERATURES 10F-15F
COOLER THAN GFS. WITH THE UPPER LEVEL RIDGE REGAINING CONTROL OF THE
REGIONS WEATHER...WILL NOT CHANGE MUCH TO THURSDAY GRIDS AND KEEPING
TEMPERATURES WARM AND NEAR MAV.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SAME STORY DIFFERENT DAY. GFS WARMS 850 MB TO 22-23C ON FRIDAY
WHICH WOULD LIKELY PRODUCE THE WARMEST DAY OF THE WEEK. GUIDANCE
HAS MID-90S EVEN IN THE NRV AND NEAR 90 GREENBRIER VALLEY. COULD
DEFINITELY BE THREATENING RECORDS HIGHS AGAIN...WITH DEPARTURES
FROM CLIMO APPROACHING PLUS 10 TO 15 DEGREES. THROUGH MOST OF THE
LATE WEEK AND INTO THE WEEKEND NO REAL FRONTAL BOUNDARIES TO SPEAK
OF OTHER THAN WHAT OUTFLOWS MAY DEVELOP FROM ANY THUNDERSTORMS.
WITH SURFACE DEWPOINTS IN THE 60S AND LOW 70S THERE WILL BE PLENTY
OF LOW-LEVEL MOISTURE BUT NOT MUCH IN THE WAY OF UPPER LEVEL
SUPPORT. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT IN THE
EXTENDED ALTHOUGH HEIGHTS RISE OFF THE SOUTHEAST COAST BY MONDAY
AS SOME NORTHERN STREAM ENERGY TRIES TO FLATTEN OUT THE RIDGE BY
EARLY NEXT WEEK. THE SURFACE REFLECTION IS A FRONTAL PASSAGE BY
MONDAY WHICH MAY HELP DROP 850 TEMPS BACK INTO THE UPPER TEENS AND
SURFACE TEMPERATURES CLOSER TO NORMAL BUT STILL LIKELY A FEW
DEGREES ABOVE.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
DIRTY WEDGE WITH NORTHEASTERLY FLOW WILL KEEP IFR CEILINGS AND MVFR
VISIBILITIES EAST OF THE BLUE RIDGE THROUGH THE MORNING. WITH
WESTERLY FLOW ALOFT...THIS LOW DECK WILL ERODE FROM WEST TO EAST
WITH LYH BECOMING THE LAST TO BREAK OUT. VFR CONDITIONS SHOULD
RETURN TO ALL SITES BY 16Z TUESDAY. THERE IS A CHANCE FOR AFTERNOON
CONVECTION WITH THE BEST FOCUS NORTH OF LWB-HSP. RAIN CHANCES
DECREASE TONIGHT WITH MVFR FOG FORMING ACROSS THE AREA. LOW CLOUD
DECK MAY RE-ENTER THE EAST ONCE AGAIN TONIGHT.

FOR THE REMAINDER OF THE WEEK...SUMMER TIME PULSE CONVECTION IS
POSSIBLE EACH AFTERNOON AND EVENING.

&&

.CLIMATE...
ROANOKE...BLUEFIELD...AND BLACKSBURG ALREADY AHEAD OF A PACE TO
BREAK MONTHLY AVERAGE AUGUST HEAT RECORDS LOOKING AT DATA THROUGH
AUGUST 20. ROANOKE OVER 2 DEGREES AHEAD OF THE PREVIOUS RECORD
PACE FOR THE FIRST 20 DAYS BACK IN THE DROUGHT YEAR OF 1988. THE
NEXT 7 DAYS WILL DO NOTHING BUT PAD THOSE NUMBERS. DANVILLE ON
PACE FOR 2ND HIGHEST...WHILE LYNCHBURG WITH A LONGER PERIOD OF
RECORD AND SOMEWHAT LESS EXTREME HEAT IS NOT IN THE TOP 10 YET.
RAINFALL NUMBERS ARE NOT MUCH BETTER AND SEVERAL STATIONS COULD
STILL SET ALL-TIME DRIEST AUGUST...BLACKSBURG HAS ONLY 0.12
INCHES THIS MONTH. WITH THE HEAT/DRY COMBINATION THE DROUGHT
CONDITIONS ARE LIKELY TO WORSEN ACROSS THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...JS/RCS
SHORT TERM...RCS
LONG TERM...PC
AVIATION...RCS
CLIMATE...
Hazardous weather outlook, Aug 21, 12:27 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT TUE AUG 21 2007

NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-059-WVZ042>045-
221730-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
127 PM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD YIELD
DAMAGING WINDS IN A FEW AREAS. ISOLATED LARGE HAIL IS ALSO
POSSIBLE BUT THE MAIN THREAT WILL BE SEVERE STRAIGHT-LINE WINDS
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043-044-058-221730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-
127 PM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASED FIRE DANGER ACROSS NORTH CAROLINA AND
SOUTHERN VIRGINIA THIS AFTERNOON AND EVENING. THE COMBINATION OF
HOT TEMPERATURES AND DRY CONDITIONS WILL RESULT IN AN ELEVATED
FIRE DANGER THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 11:11 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT TUE AUG 21 2007

NCZ001>006-018>020-VAZ032-033-043-044-058-212200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...STUART...
ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON
1211 PM EDT TUE AUG 21 2007

...INCREASED FIRE DANGER ACROSS NORTH CAROLINA AND SOUTHERN
VIRGINIA THIS AFTERNOON AND EVENING...

THE COMBINATION OF HOT TEMPERATURES AND DRY CONDITIONS WILL
RESULT IN AN ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING.

LACK OF RAINFALL HAS RESULTED IN VERY DRY CONDITIONS ACROSS THE
AREA WHICH HAS DRIED OUT GRASS AND LEAVES...NATURAL MATERIAL THAT
IS VERY RECEPTIVE TO WILDFIRE.

TEMPERATURES ACROSS THE PIEDMONT OF NORTH CAROLINA AND INTO
EXTREME SOUTHERN VIRGINIA WILL APPROACH THE CENTURY MARK THIS
AFTERNOON. THIS COMBINED WITH AN AFTERNOON MINIMUM HUMIDITY OF
CLOSE TO 30 PERCENT...AND WIND GUSTS NEAR 20 MILES AN HOUR...
WILL MAKE FIRE FIGHTING EFFORTS DIFFICULT IF A BRUSH FIRE OCCURS.

FIRE CAN SPREAD RAPIDLY UNDER THESE WEATHER CONDITIONS.  FOR YOUR
SAFETY...AND THE SAFETY OF OTHERS...PLEASE REFRAIN FROM BURNING
DURING THE PEAK HEATING OF THE AFTERNOON. REPORT ANY OCCURRENCE
OF WILDFIRE TO YOUR LOCAL FIRE DEPARTMENT.

11
Special weather statement, Aug 21, 12:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT TUE AUG 21 2007

VAZ007-009>015-018-019-WVZ042-044-045-211815-
GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MONTGOMERY VA-
GILES VA-CRAIG VA-MERCER WV-MONROE WV-GREENBRIER WV-PULASKI VA-
ALLEGHANY VA-
119 PM EDT TUE AUG 21 2007

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
WHITE SULPHUR SPRINGS TO ABINGDON...MOVING EAST AT 35 MPH. THE LINE
OF STRONG THUNDERSTORMS WILL BE NEAR...MONROE AT 130 PM
EDT...WHITETOP...AND CLEAR FORK AT 145 PM EDT...MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK AND PEARISBURG AT 200 PM
EDT...COVINGTON...NEW CASTLE AND WYTHVILLE AT 230 PM EDT...

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. A HEAVY
DOWNPOUR OF RAIN ALONG WITH CLOUD TO GROUND LIGHTNING IS ALSO
LIKELY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PEM

The radar

The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
August 21, 12:35 PM EST
Where
Smyth County, Adwolf
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.780, -81.580

Trees were blown down.

Thunderstorm Wind, Giles

When
August 21, 12:49 PM EST
Where
Giles County, Mountain Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
37.350, -80.550

A tree was blown down over Route 613.

Thunderstorm Wind, Pulaski

When
August 21, 12:49 PM EST
Where
Pulaski County, 5 mi N of Dublin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.192, -80.700

Severe thunderstorms produced estimated wind gusts to 60 mph.

Thunderstorm Wind, Giles

When
August 21, 12:56 PM EST
Where
Giles County, Pearisburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.320, -80.730

Trees were blown down in the town of Pearisburg.

Thunderstorm Wind, Montgomery

When
August 21, 1:00 PM EST
Where
Montgomery County, Blacksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.230, -80.420

Trees were blown down on North Main Street in Blacksburg.

Thunderstorm Wind, Smyth

When
August 21, 1:05 PM EST
Where
Smyth County, Atkins
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.870, -81.420

Trees were blown down in Atkins.

Thunderstorm Wind, Wythe

When
August 21, 1:07 PM EST
Where
Wythe County, Rural Retreat
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.900, -81.270

Trees were blown down in Rural Retreat.

Thunderstorm Wind, Montgomery

When
August 21, 1:08 PM EST
Where
Montgomery County, Blacksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.230, -80.420

Trees and power lines were blown down on Route 460.

Thunderstorm Wind, Montgomery

When
August 21, 1:20 PM EST
Where
Montgomery County, Blacksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.230, -80.420

A large tree was blown down on Harding Avenue.

Hail, Carroll

When
August 21, 1:27 PM EST
Where
Carroll County, Byllesby
Measured
0.88 in hail
Reported by
Unknown
Coordinates
36.780, -80.930

Hail up to the size of nickels fell at Buck Dam.

Thunderstorm Wind, Wythe

When
August 21, 1:30 PM EST
Where
Wythe County, Ivanhoe
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.830, -80.950

Trees were blown down.

Hail, Wythe

When
August 21, 1:44 PM EST
Where
Wythe County, 3 mi NE of Ivanhoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.861, -80.912

Hail up to the size of nickels occurred 3 miles northeast of Ivanhoe.

Thunderstorm Wind, Roanoke

When
August 21, 1:50 PM EST
Where
Roanoke County, 1 mi E of Vinton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
37.280, -79.882

Trees were blown down on the Blue Ridge Parkway.

Thunderstorm Wind, Bedford (C)

When
August 21, 2:12 PM EST
Where
Bedford (C) County, Bedford
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.330, -79.530

Numerous trees were downed, and a roof was blown off a small shed.

Thunderstorm Wind, Bedford (C)

When
August 21, 2:15 PM EST
Where
Bedford (C) County, Bedford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.330, -79.530

Large trees were blown down.

Thunderstorm Wind, Franklin

When
August 21, 2:15 PM EST
Where
Franklin County, Boones Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -79.970

Trees were blown down on cars.

Thunderstorm Wind, Patrick

When
August 21, 2:31 PM EST
Where
Patrick County, Stuart
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.630, -80.280

A tree was blown over on Route 8.

Thunderstorm Wind, Amherst

When
August 21, 2:40 PM EST
Where
Amherst County, Elon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.520, -79.200

Trees were blown down.

Thunderstorm Wind, Bedford

When
August 21, 2:41 PM EST
Where
Bedford County, 1 mi E of Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.370, -79.262

Trees were blown down.

Thunderstorm Wind, Bedford

When
August 21, 2:42 PM EST
Where
Bedford County, Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.370, -79.280

Many trees were blown down.

Thunderstorm Wind, Amherst

When
August 21, 2:45 PM EST
Where
Amherst County, Monroe
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.500, -79.130

Trees were blown down.

Thunderstorm Wind, Lynchburg (C)

When
August 21, 2:45 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.420, -79.150

Trees were blown down.

Thunderstorm Wind, Patrick

When
August 21, 2:45 PM EST
Where
Patrick County, 5 mi N of Stuart
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.702, -80.280

Trees were blown down on Route 8.

Thunderstorm Wind, Campbell

When
August 21, 2:45 PM EST
Where
Campbell County, 9 mi E of Lynchburg Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -79.036

Four inch tree limbs were blown down.

Thunderstorm Wind, Bedford

When
August 21, 2:47 PM EST
Where
Bedford County, 3 mi NE of Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.401, -79.241

Trees were blown down.

Thunderstorm Wind, Bath

When
August 21, 2:48 PM EST
Where
Bath County, Hot Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -79.830

An automated weather station at the Bath County High School measured a wind gust to 58 mph during a thunderstorm.

Thunderstorm Wind, Appomattox

When
August 21, 3:17 PM EST
Where
Appomattox County, Oakville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.430, -78.870

Many trees were blown down.

Thunderstorm Wind, Campbell

When
August 21, 3:22 PM EST
Where
Campbell County, Brookneal
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.050, -78.970

Two large road signs were snapped off. Damage amounts are rough estimates.

Thunderstorm Wind, Charlotte

When
August 21, 3:30 PM EST
Where
Charlotte County, Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -78.650

Large tree limbs were blown down.

Thunderstorm Wind, Halifax

When
August 21, 3:40 PM EST
Where
Halifax County, 6 mi NW of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.831, -78.997

A tree was blown down on Liberty Road.

Thunderstorm Wind, Buckingham

When
August 21, 3:40 PM EST
Where
Buckingham County, Buckingham
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.550, -78.550

Trees were blown down along Route 60.

Thunderstorm Wind, Charlotte

When
August 21, 3:45 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -78.630

Large tree limbs were blown down.

Thunderstorm Wind, Charlotte

When
August 21, 4:02 PM EST
Where
Charlotte County, 2 mi SE of Abilene
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.110, -78.524

Trees were blown down along County Line Road between Abilene and Highway 15.

Thunderstorm Wind, Halifax

When
August 21, 4:05 PM EST
Where
Halifax County, 1 mi E of Elmo
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.670, -79.112

A tree was blown over on Stebbins Road.

Thunderstorm Wind, Halifax

When
August 21, 4:45 PM EST
Where
Halifax County, 4 mi NE of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.811, -78.869

A tree was blown down on Clays Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54378, 54379, 54380, 54381, 54382, 54383, 54384, 54385, 54386, 54387, 54388, 54389, 54390, 54391, 54392, 54393, 54394, 54395, 54397, 54398, 54396, 54399, 54400, 54401, 54402, 54412, 54403, 54404, 54405, 54407, 54408, 54406, 54409, 54410, 54411.